Public health researchers are learning more about e-cigarette/vaping-associated lung injury, which, as of Nov. 13, has been reported to the CDC in 2,172 patients from 49 states (all except Alaska), the District of Columbia, Puerto Rico, and the U.S. Virgin Islands. Forty-two deaths have been confirmed in 24 states and the District of Columbia.
For the first time, the CDC has detected a potential chemical of concern, vitamin E acetate, in biologic samples from patients with lung injury associated with the use of vaping products. Inhalation of vitamin E acetate, an additive in some vaping and tetrahydrocannabinol (THC)-containing products, might impair lung function, according to the agency.
Public health laboratories and health departments from 10 states submitted bronchoalveolar lavage fluid samples from 29 patients to the CDC. Using isotope dilution mass spectrometry methods, the agency found that all 29 samples contained vitamin E acetate, according to results published in the Nov. 15 Morbidity and Mortality Weekly Report. THC or its metabolites were found in 23 of 28 (82%) samples, although only 20 patients reported using THC-containing products. Nicotine metabolites were detected in 16 of 26 (62%) patient samples. The CDC also tested for a range of other diluents and additives of potential concern that may be found in vaping products (e.g., plant oils, petroleum distillates like mineral oil, medium-chain triglyceride oil, and terpenes), and none of these chemicals were detected in the samples.
The CDC noted that the specimens were from a small convenience sample and that additional studies are needed, including a comparison with bronchoalveolar lavage fluid samples from healthy volunteers and animal studies using controlled exposures to establish whether a causal relationship exists. “These findings reinforce CDC's recommendation that persons should not use e-cigarette, or vaping, products containing THC, especially those obtained from informal sources such as friends or family, or those from the illicit market, where product ingredients are unknown or can be highly variable,” they concluded.
A separate prospective observational cohort study, published on Nov. 8 by The Lancet, reported on 60 patients (median age, 27 years; 80% male) who presented with vaping-associated lung injury at 13 hospitals or outpatient clinics of one U.S. health system between June 27 and Oct. 4. After the index case at the health system, patients were rapidly identified through a telecritical care service. Overall, 33 (55%) patients were admitted to an ICU, six of whom were readmitted to an ICU or hospital within two weeks (three had relapsed with vaping use). Fifty-three (88%) patients presented with constitutional symptoms, 59 (98%) with respiratory symptoms, and 54 (90%) with gastrointestinal symptoms.
With regard to treatment, 54 (90%) patients received antibiotics and 57 (95%) received steroids. Of 26 patients who were followed up within two weeks, all had clinical and radiographic improvement, but many had residual abnormalities on chest radiographs (10 of 15 [67%]) and pulmonary function tests (6 of 9 [67%]). Vaping-associated lung injury was thought to be a contributing factor to the two reported deaths but was not considered the cause of death.
In response to the cases, the health system formed a task force of five pulmonary and critical care physicians. The task force developed a proposed guideline for diagnosis and treatment that was shared with clinicians via email. Clinicians must be aware that vaping-associated lung injury may present with flu-like and abdominal symptoms, study authors concluded. “Increasing awareness of these symptoms will be especially important during influenza season,” they wrote.